Nebraska, 2010

Hail in Nebraska, July 15, 2010

July 15, 2010 · NWS LBF · 7 events in 4 counties and zones

July 15th an area of low pressure extended north from eastern Colorado into the eastern Nebraska Panhandle. The surface trough became the focus for thunderstorm development with the heating of the day a few that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

July 15th an area of low pressure extended north from eastern Colorado into the eastern Nebraska Panhandle. The surface trough became the focus for thunderstorm development with the heating of the day a few that became severe. The storms moved south from Garden County reaching as far as Chase County and produced several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 1:15 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 1:15 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUL 15 2010

.SYNOPSIS...
    AT 19Z...SURFACE ANALYSIS SHOWED THE FRONT ON THE HIGH PLAINS
FROM THE SOUTHEAST WYOMING ACROSS EASTERN COLORADO AND INTO NORTHERN
TEXAS. SURFACE LAPS DATA SHOWED DESTABILIZATION WAS OCCURRING IN THE
SOUTHERN PANHANDLE...AND BULK SHEAR WAS 35-40KT. HIGH PRESSURE WAS
CENTERED OVER SOUTHEAST NEBRASKA. VISIBLE SATELLITE IMAGERY SHOWED
CUMULUS CLOUDS DEVELOPING ALONG THE STATIONARY FRONT IN THE NEBRASKA
PANHANDLE. THE WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE FROM
NEAR THE BAJA PENINSULA ACROSS THE SOUTHERN ROCKIES AND ACROSS THE
CENTRAL AND SOUTHERN PLAINS. SATELLITE DERIVED PRECIPITABLE WATER
SHOWED VALUES OF 25MM OR HIGHER EXTENDING INTO THE EASTERN NEBRASKA
PANHANDLE.
&&

.SHORT TO MEDIUM RANGE...TONIGHT THROUGH SUNDAY NIGHT.
    THE CHALLENGE IN THIS SEGMENT IS THE POSSIBILITY OF
THUNDERSTORMS AND THE EFFECTS OF A FRONT PUSHING THROUGH NEBRASKA
THIS WEEKEND.
    CONVECTION WILL PROBABLY CONTINUE DEVELOPING IN THE NEBRASKA
PANHANDLE. THUNDERSTORMS WILL PROBABLY BE ISOLATED IT APPEARS THAT
THE POTENTIAL FOR SEVERE WEATHER (IF ANY) WILL BE BEST IN EXTREME
SOUTHWEST NEBRASKA. SINCE IT IS MARGINAL...WE WILL NOT MENTION
SEVERE.
    BY 00Z SATURDAY (FRIDAY EVENING)...FLOW FROM THE TEXAS GULF
COAST BEGINS BRINGING MOISTURE TO THE HIGH PLAINS. WITH THE THETA-E
RIDGE BUILDING ACROSS NORTHERN AND SOUTHWEST NEBRASKA...SURFACE
BASED CONVECTIVE POTENTIAL ENERGY IS EXPECTED TO BE 3000-4000J/KG.
CONVERGENCE ALONG THE HIGH PLAINS TROUGH WILL BE THE FOCUS FOR
CONVECTIVE INITIATION. THOUGH ONLY ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED...THERE IS SOME POTENTIAL FOR SEVERE
WEATHER WITH THEM.
    AS A FRONT MAKES ITS WAY INTO NEBRASKA SATURDAY AFTERNOON AND
EVENING...MOISTURE CONVERGES ALONG THE FRONT AND PRECIPITABLE WATER
VALUES MAY EXCEED 1.5 INCHES...PRIMING THINGS FOR A CONVECTIVE
SYSTEM TO DEVELOP SATURDAY EVENING OR LATE NIGHT. THERE IS STILL
SOME UNCERTAINTY REGARDING THE SCENARIO...BUT SOME MENTION OF
THUNDERSTORMS IS APPROPRIATE...ESPECIALLY IN EASTERN AND SOUTHWEST
NEBRASKA.
    THE FRONT THEN RETURNS AS A WARM FRONT...AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP SUNDAY AFTERNOON AS THE FRONT MAKES ITS WAY
TOWARD THE EAST-NORTHEAST. WITH HIGH SURFACE BASED AND ELEVATED
CONVECTIVE POTENTIAL ENERGY...SEVERE WEATHER IS POSSIBLE AGAIN
SUNDAY EVENING.

.EXTENDED...MONDAY THROUGH THURSDAY.
    MONDAY THROUGH THURSDAY...HOT AND HUMID WEATHER IN STORE FOR
WESTERN AND NORTH CENTRAL NEB...AS EXPANSIVE UPPER HIGH PRESSURE
REMAINS ANCHORED ACROSS THE SOUTHERN PLAINS. UPPER FLOW ON THE
NORTHERN PERIPHERY OF THE HIGH ACROSS OUR AREA WILL REMAIN QUITE
ACTIVE...AS WEAK SHORTWAVES IN THE FLOW INTERACT WITH A MOIST AND
UNSTABLE AIRMASS...WITH AT LEAST SLIGHT CHANCES FOR TSTMS DAILY.
    TEMPERATURE WISE...H85 TEMPS OF 25 TO 30C CENTRAL NEB AND 30 TO
35C WESTERN NEB...WILL SUPPORT HIGHS IN THE MID TO UPPER 90S
WEST...AND LOWER TO MID 90S CENTRAL. MOISTURE WILL ALSO BE
PLENTIFUL...AS WE SEE A MONSOONAL TAP IN THE MID TO UPPER
LEVELS...AND ABUNDANT GULF OF MEXICO MOISTURE AT THE SFC. SO HUMID
WEATHER ALSO LIKELY WITH THE HEAT...AND HEAT INDEX VALUES DURING THE
AFTERNOON HOURS MAY APPROACH 105 DEGREES IN SOME AREAS...ESPECIALLY
ALONG AND EAST OF HWY 83.
&&

.AVIATION...
    SCT MID LEVEL CLOUDS SHOULD DISSIPATE THIS EVENING...AS THE WEAK
WAVE RESPONSIBLE FOR THE CLOUDINESS MOVES TO THE EAST OF THE AREA.
CU DEVELOPING ACROSS THE NEB PANHANDLE LATE THIS AFTERNOON ON A SFC
TROUGH...MAY DEVELOP INTO AN ISOLATED TSTM OR TWO...BUT WIDESPREAD
ACTIVITY IS NOT EXPECTED. TSTMS SHOULD STAY MOSTLY WEST OF THE KLBF
AND KVTN TAF SITES...BUT THERE IS AN OUTSIDE CHANCE THAT A STORM
COULD MAKE IT TO THE TAF SITES AFTER 00Z. CHANCES ARE LOW OF THIS
OCCURRING...AND WILL NOT BE INCLUDED IN THE TAF. WINDS WILL SOUTH TO
SOUTHWEST AT 5 TO 15 KTS THROUGH THE NIGHT. A WEAK COLD FRONT
SLIPPING INTO NORTHERN NEB AFTER 12Z FRIDAY...WITH WINDS SWITCHING
TO THE NORTH AT 10 KTS BEHIND THE COLD FRONT...INCLUDING THE KVTN
TAF SITE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TO MEDIUM RANGE...SPRINGER
AVIATION AND EXTENDED...TAYLOR
Hazardous weather outlook, Jul 15, 2:18 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT THU JUL 15 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-162130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
418 PM CDT THU JUL 15 2010 /318 PM MDT THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE ALONG A SURFACE TROUGH IN WESTERN
NEBRASKA THIS EVENING. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS IF A STORM
BECOMES SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY
AFTERNOON THROUGH SUNDAY. WITH FAVORABLE SHEAR AND MOISTURE IN
PLACE...A FEW SEVERE STORMS ARE POSSIBLE. LARGE HAIL WILL BE THE
MAIN SEVERE THREAT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY OF
NEXT WEEK...LATER FORECASTS WILL ASSESS THE THREAT FOR ANY SEVERE
THUNDERSTORMS.

HIGH TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S TUESDAY
THROUGH THURSDAY...AND WITH THE INCREASED HUMIDITY...HEAT INDEX
VALUES OF 100 TO 105 DEGREES ARE POSSIBLE ALONG AND EAST OF A
VALENTINE TO NORTH PLATTE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Garden

When
July 15, 4:05 PM MST to 4:24 PM MST
Where
Garden County, 5.51 mi SW of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -102.220

Hail, Garden

When
July 15, 4:13 PM MST
Where
Garden County, 7.58 mi SW of Lewellen
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.250, -102.250

Hail, Garden

When
July 15, 4:22 PM MST
Where
Garden County, 7.58 mi SW of Lewellen
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.250, -102.250

Hail, Deuel

When
July 15, 4:48 PM MST to 4:55 PM MST
Where
Deuel County, 8.81 mi NW of Big Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -102.200

Hail, Deuel

When
July 15, 4:50 PM MST
Where
Deuel County, 8.86 mi NNW of Big Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
41.190, -102.140

Hail accumulated to about one half inch depth in driveway.

Hail, Perkins

When
July 15, 5:15 PM MST to 5:25 PM MST
Where
Perkins County, 10.39 mi NNW of Brandon
Measured
0.88 in hail
Reported by
Public
Coordinates
40.930, -102.000

Hail, Chase

When
July 15, 6:25 PM MST
Where
Chase County, 8.04 mi NNE of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -101.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240819, 240817, 240818, 240820, 240821, 240822, 240823.